Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 95, NWS Springfield, MO

April 21, 1996Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 11:20 PM CDT for Wright County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 11:20 PM CDT (04:20 UTC)
Expired
Apr 22, 1996, 12:00 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Wright County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 11:45 PM CDTThunderstorm WindCedar Gap, MO
Apr 21, 11:59 PM CDTHail 1.75Hartville, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 220421
SVRSGF
MOC229-220500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 PM CDT SUN APR 21 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...WRIGHT COUNTY
 
AT 1120 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SEYMOUR IN
WEBSTER COUNTY MOVING EAST-NORTHEAST AT 35 MPH. THIS STORM WILL MOVE
INTO WRIGHT COUNTY BY 1130 PM AND BRING THE POSSIBILITY OF GOLFBALL SIZE
HAIL TO MANSFIELD...CEDAR GAP AND HARTVILLE THROUGH MIDNIGHT.
 
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REhMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
 
DTR/JDG
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN APR 21 1996

1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX.

WL MKE QUICK AFD...CWA UNDER TORNADO WATCH

DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S.
GETTING TCU OVR SGF ATTM SO CAP HAS BROKE.  8MA SHOWG 40 KTS LLJ IN WRN
OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES.

MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR
WRN US.

SGF CU 055/065 040/068 073 07+52
JLN CU 056/066 042/070 075 07+52

SS

In the hours before

Special weather statement, Apr 21, 9:27 PM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 2 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 2 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
Special weather statement, Apr 21, 9:39 PM CDT, 1 hour 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220830-

SPECIAL WEATHER STATEMENT...CORRECTION TO VALID TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN APR 21 1996

...A NEW TORNADO WATCH IS IN EFFECT FOR SOUTHWEST MISSOURI UNTIL 3 AM...

...A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI
UNTIL 3 AM...

A TORNADO WATCH IS IN EFFECT FOR THAT PART OF SOUTHWEST MISSOURI SOUTH
OF A ROLLA TO WAYNESVILLE TO STOCKTON LINE AND WEST OF A SALEM TO
GAINESVILLE LINE UNTIL 3 AM. THE WATCH INDLUDES THE CITIES OF
SPRINGFIELD...JOPLIN...LEBANON...AND BRANSON.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL MISSOURI ALONG AND
NORTH OF A NEVADA TO ROLLA TO SALEM LINE UNTIL 3 AM. THIS INCLUDES
THE CITIES OF CAMDENTON...WAYNESVILLE...ROLLA...NEVADA...WARSAW....AND
VERSAILLES.

RIDDLE
/CORRECTION TORNADO WATCH VALID UNTIL 3 AM/

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFDallas, Polk66 min
Apr 21, 7:09 PM CDTSevere Thunderstorm WarningSGFLaclede66 min
Apr 21, 7:16 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence44 min
Apr 21, 7:22 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon68 min
Apr 21, 7:39 PM CDTTornado WarningSGFPolk51 min
Apr 21, 7:48 PM CDTSevere Thunderstorm WarningSGFDade57 min
Apr 21, 8:10 PM CDTSevere Thunderstorm WarningSGFDallas65 min
Apr 21, 8:18 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Apr 21, 8:24 PM CDTTornado WarningSGFNewton66 min
Apr 21, 8:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 21, 8:35 PM CDTSevere Thunderstorm WarningSGFCamden55 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk63 min
Apr 21, 9:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Apr 21, 9:31 PM CDTSevere Thunderstorm WarningSGFGreene59 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningSGFDallas47 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence67 min
Apr 21, 10:13 PM CDTSevere Thunderstorm WarningSGFChristian, Greene47 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Apr 21, 10:51 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster54 min
Apr 21, 11:00 PM CDTTornado WarningSGFChristian, Lawrence, Stone45 min
Apr 21, 11:25 PM CDTFlash Flood WarningSGFMaries4 hr
Apr 21, 11:28 PM CDTTornado WarningSGFWebster, Wright47 min
Apr 21, 11:42 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Apr 22, 12:39 AM CDTTornado WarningSGFTexas36 min
Apr 22, 12:56 AM CDTTornado WarningSGFDent, Shannon49 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
Apr 22, 2:31 AM CDTTornado WarningSGFHowell, Ozark44 min
Apr 22, 3:15 AM CDTTornado WarningSGFOzark45 min
Apr 22, 5:26 AM CDTFlash Flood WarningSGFDent, Shannon, Texas4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.